Originally Posted by aviovaimo
Hello everyone---my husband went to the hospital in March this year to have surgery in his left femur and took about 15 hours to "come to".Afterwards he was very confused and since then things have rapidly gone down the hill.He was diagnosed with Alzheimer`s 2 weeks ago and the doctor prescribed Aricept.I have not gotten this drug yet because the list of side=effects are so long!My husband already has hallucinations,delusions,fear anxiety,sometimes difficulty sleeping.....he still has good appetite and I do not want him to lose that.Also enjoys going out and interacting with people.I`m scared that this medication will interfere with his quality of life.Can someone please let me know their experience with Aricept---does it actually help ? Thanks.....:
I am sorry that your husband is badly affected by the surgery. I don't know the details, but it seemed the surgery took a long time and it could affect your husband's brain. How do they know this is permanent dementia?
Since they think this is Alzheimer's, is it regular onset or early onset? I don't know your husband's age...
About aricept, I would like to tell you that it is NOT a problem whatsoever unless he has side effects. My FIL who has stage 6/7 Alzheimer's tried to take aricept in 2006/2007 but he had loss of appetite so we stopped it right away Aricept makes the patient more perceptive. But it only delays a little bit of the disease (like months) if he takes it regularly. There are other drugs also like namenda or exelon. There are 5 types of dementia drugs. Some are expensive.
My FIL took them for a year and half (namenda and exelon) but he stopped it due to too much confusion as side effect.
You do need to watch out for the side effects.
Basically there will be problems about taking these drugs later on - the problem is the drug does not resolve the issue of caregiving. If they are too confused, being perceptive is not helping!
Yes he can take aricept and he won't lose anything. This is not an antipsychotic drug so he won't be sleeping and so on. However, it may not be effective, that is all. Just watch out for side effects.
Aricept won't interfere with the quality of life unless he has side effects. If he has side effects, stop it right away.
I am sorry he has Alzheimer's. Hang in there and this board is a good place to get support.